Is Your Medication Boosting Your Risk for a Painful Sunburn? - Virtua Article

Is Your Medication Boosting Your Risk for a Painful Sunburn?

By Germaine Camishion, MD, Virtua Dermatologist

There's a well-known link between the sun’s ultraviolet rays and skin cancer, so you're probably aware you should use sun protection when you're outdoors. But what you may not know is that certain medications, supplements and skin care products make your skin more sun sensitive and cause a painful, sunburn-like reaction—even with minimal sun exposure. 

Symptoms of sun-sensitive reaction include:

  • A stinging and burning sensation
  • Blisters, redness or a rash
  • Pain
  • Inflammation and swelling
  • Itching
  • Skin darkening 

You can keep your skin healthy—and avoid a painful skin reaction—by knowing what medications and products increase your skin’s sun sensitivity. 

What medications cause sun sensitivity?

Medications that cause sun sensitivity can be topical medications or systemic medications. Topical medications are applied to your skin and come in creams, ointments, gels and foams. Systemic medications work throughout the body and are given orally (usually in pill form), through an intravenous line (IV) or by injection. 

If sun sensitivity is a side effect of a medication, it’s usually listed on the medication label. However, you should still read all instructions, medication guides and package inserts carefully. Commonly used medications that increase your skin’s sun sensitivity include:

Topical acne medications: Retinol and prescription retinoids such as Retin-A.

Nonsteroidal anti-inflammatory drugs (NSAIDs): Ibuprofen, celecoxib, ketoprofen, naproxen and piroxicam.  

Antibiotics: Doxycycline, tetracycline, ciprofloxacin, levofloxacin, ofloxacin and trimethoprim.

Sulfonamides (sulfa drugs): Sulfamethoxazole, sulfasalazine and sulfisoxazole.

Blood pressure, anti-arrhythmic and cholesterol drugs: Blood-pressure medications hydrochlorothiazide and diltiazem; cholesterol-lowering medications atorvastatin, lovastatin, pravastatin and simvastatin; and anti-arrhythmic medications (for abnormal heart rhythms) quinidine and amiodarone.

Diuretics: bumetanide, furosemide and hydrochlorothiazide.

Antipsychotics: Chlorpromazine, fluphenazine, thiothixene, thioridazine and perphenazine.

Chemotherapy drugs: Doxorubicin, flutamide, gemcitabine and methotrexate.

Oral diabetes drugs: Glipizide and glyburide.

Antihistamines: Promethazine and diphenhydramine. 

St. John’s Wort, an herbal supplement, and citrus essential oils (especially bergamot, lime and bitter orange) also increase your sun sensitivity. Coal tar, which treats psoriasis, and skin care products containing alpha- or beta-hydroxy acids can make skin sun sensitive as well. 

What should I do if I am taking medication that makes my skin sun sensitive?

If you’re taking medication or using a product that makes your skin more sun sensitive, take special care to follow sun safety recommendations, including: 

  • Use a sunscreen that is SPF 30 or higher. Although the U.S. Centers for Disease Control and Prevention recommends using sunscreen that's SPF 15 or higher, use SPF 30 or higher when you're taking medications or using products that make you more sun sensitive.
  • Remember to reapply. Sweating and swimming can make your sunscreen wear off, so don’t forget to reapply. Even if you’re not swimming or sweating, reapply sunscreen every two hours.
  • Seek shade. Whenever possible, stay in the shade. It’s also a good idea to avoid sun exposure between 10 am and 2 pm when the sun’s rays are the strongest.
  • Wear sun-protective clothing. If you’re taking medication that makes you sun sensitive, you might want to consider clothing that offers UV protection. Many sportswear companies make UV-protective clothing designed specifically for outdoor activities such as swimming, golf, running, cycling or tennis.
  • Protect your head, ears and lips. Your scalp, ears and lips can be especially vulnerable to sun damage. Wear a hat with a wide brim that goes all the way around or apply sunscreen to your ears and head. Also, be sure to use a lip balm that contains sunscreen. 

If you’re at high risk of developing skin cancer, you should be especially careful when using medications, supplements or skin products that increase your sun sensitivity. Risk factors for skin cancer include: 

  • A history of sunburns, especially in childhood
  • A history of sun exposure due to work or recreational activities
  • A personal or family history of skin cancer
  • Blond or red hair
  • Blue or green eyes
  • Exposure to tanning beds
  • Fair skin or skin that burns or freckles easily 

Although some medications are necessary to maintain your health, your doctor may be able to recommend another medication that doesn’t cause sun sensitivity. If you’re traveling to a tropical location or planning to spend a lot of time in the sun and you’re using sun-sensitive topical medications, your doctor may recommend stopping them temporarily. 

If you have concerns about your medications and sun sensitivity, talk to your doctor. Don’t stop taking any medications or change the dosages without checking with your doctor first. 

To schedule an appointment with a Virtua dermatologist for a skin checkup, call 1-888-847-8823.  

Updated June 21, 2018

navigator access center

Contact Virtua

A Personal Health Navigator can help you find a doctor, schedule appointments or classes, and help you find a service or location.

1-888-VIRTUA-31-888-VIRTUA-3 Live Chat

You May Also Like

Test Your Sunscreen Knowledge

Test Your Sunscreen Knowledge

Do you really know your sunscreen and understand how it protects you from the sun's harmful rays? Test your knowledge with this simple quiz.

Read More
Why Is Melanoma Increasing When It's So Easily Prevented? - Virtua Article

Why Is Melanoma Increasing When It's So Easily Prevented?

Melanoma is the most common form of cancer in young adults, but it's also the most preventable. See what you need to do to save your skin.

Read More
Top Treatments to Tighten Aging Skin

Top Treatments to Tighten Aging Skin

There are lots of skin-tightening treatments that promise a return to a youthful face. Learn which ones may actually deliver smoother, tighter skin.

Read More
Showing 3 of 8